Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 587, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 23, 2003, 2:13 AM CST for Barton County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2003, 2:13 AM CST (08:13 UTC)
- Expired
- Nov 23, 2003, 3:00 AM CST
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 230813 SVRSGF MOC011-230900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 212 AM CST SUN NOV 23 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN MISSOURI * UNTIL 300 AM CST. * AT 210 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PITTSBURG KANSAS...MOVING NORTHEAST AT 10 MPH. LOCAL LAW ENFORCEMENT REPORTED DIME SIZE HAIL WITH THIS STORM IN PITTSBURG * THE SEVERE THUNDERSTORM WILL BE NEAR... MINDENMINES BY 220 AM CST. LIBERAL BY 240 AM CST. THE TOWN OF BURGESS IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3740 9471 3739 9437 3762 9421 3763 9462 $$ TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 1:40 AM CST, 33 minutes earlier.
Area forecast discussion, Nov 23, 1:40 AM CST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 AM CST SUN NOV 23 2003 .DISCUSSION... A VERY MILD OVERNIGHT PERIOD FOR MOST OF THE OZARK REGION...HOWEVER...CONDITIONS WILL RAPIDLY DETERIORATE THROUGH THE MORNING. SURFACE OBSERVATIONS INDICATE THAT THE LEADING EDGE OF A VERY COLD ARCTIC AIRMASS LIES OVER SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI. ALL SENSIBLE ELEMENTS ASSOCIATED WITH TODAYS FRONTAL PASSAGE WILL BE THE MAIN FORECAST CHALLENGE. SHORT TERM (TODAY - TUESDAY)... SURFACE LOW OVER NORTHEAST OKLAHOMA WILL CONTINUE TO RIDE NORTHEAST ALONG THE BOUNDARY OVER THE NEXT FEW HOURS. COLD AIRMASS WILL LIKELY BEGIN TO OOZE THROUGH SOUTHERN MISSOURI AFTER THE CENTER OF LOW PRESSURE SHIFTS NORTH OF THE CWA. RADAR IS REALLY LIGHTING UP OVER EASTERN KANSAS WITH NUMEROUS COLD SECTOR PULSERS. SURFACE BASED CONVECTION IS STILL UNLIKELY IN ADVANCE OF THE FRONT. 00Z KSGF SOUNDING INDICATED A VERY STRONG CAPPING INVERSION WHICH WILL CONTINUE TO INHIBIT ANY WARM SECTOR ACTIVITY. LIFTING A PARCEL AT 850 MB WILL PROVIDE APPROXIMATELY 200 JOULES WITH NO INHIBITION. 850 FORCING UPON PASSAGE OF THE SURFACE FRONT WILL LIKELY CONTINUE TO FIRE A GOOD SWATH OF THUNDERSTORMS THROUGH THE ENTIRE COUNTY WARNING AREA. FORECAST WILL INCLUDE A 100 PERCENT CHANCE FOR RAIN FOR ALL AREAS FROM SPRINGFIELD ON EAST. SEVERE THUNDERSTORMS ARE UNLIKELY ALTHOUGH I WOULDNT BE SURPRISED TO SEE A PEA HAIL REPORT OR TWO COME IN WITH SOME OF THE STRONGER STORMS. UPON PASSAGE OF THE COLD FRONT...NORTHWEST WINDS WILL RANGE FROM 10 TO 15 MPH WITH TEMPERATURES FALLING THROUGHOUT THE DAY. HIGH TEMPS NEAR SPRINGFIELD WILL OCCUR AROUND 6 AM. THERE STILL APPEARS TO BE A SMALL WINDOW OF OPPORTUNITY FOR A FEW FLURRIES. TIME HEIGHT SECTIONS SHOW SUFFICIENT MOISTURE NEAR THE DENDRITIC ZONE FOR THE INTRODUCTION OF ICE CRYSTAL NUCLEIZATION. THE ONLY INHIBITING FACTOR WILL BE NEUTRAL TO SLIGHTLY DESCENDING AIR PARCELS AT THAT LEVEL. STRONG VERTICAL MOTION BELOW THE -10 DEGREE LEVEL MAY PRODUCE ENOUGH UPWARD MOMENTUM AND SOME FLURRIES. BELOW AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE SHORT TERM PERIODS WITH WELL BELOW FREEZING OVERNIGHT LOWS AND AFTERNOON HIGHS IN THE 30S AND 40S. EXPECT A BRIEF PERIOD OF ZONAL FLOW ALOFT WHILE ANOTHER SHORT WAVE EJECTS OUT OF THE ROCKIES AND INTO THE MISSOURI VALLEY BY LATE WEDNESDAY NIGHT. LONG TERM (WEDNESDAY - SATURDAY)... MEDIUM RANGE MODELS ARE INDICATING THE EVOLUTION OF A DEEP LONG WAVE TROUGH OVER THE INTERMOUNTAIN WEST THROUGH THE LONG TERM PERIODS. LOW LEVEL SOUTHERLY FLOW WILL BE ONGOING AT THE START OF THE LONG TERM WITH THE POSSIBILITY OF A WEAK FRONTAL PASSAGE SOMETIME IN THE WEDNESDAY AND THURSDAY TIME FRAME. TEMPERATURES WILL LIKELY TREND WARM INTO THE NEW WEEKEND. AT THIS TIME THE ONGOING FORECAST LOOKS RIGHT ON TRACK AND WILL ONLY MAKE A FEW MINOR TWEAKS. CRAMER && .AVIATION... WILL CONTINUE TO CARRY WIND SHEAR IN TAFS AND TWEBS WITH 50 JUST OFF THE DECK. CURRENT TREND OF WIND SHIFT THIS MORNING IN TAFS LOOKS GOOD SO FAR SO NO ADJUSTMENTS NEEDED. WILL CONSIDER ADDING WINTRY PRECIP TO TAFS AFTER 00Z ...WITH ANY ACCUMULATION EXPECTED TO BE VERY LIGHT. WILL LIKELY CONSIDER KNOCKING CEILINGS DOWN TO LIFT BASED ON CURRENT CEILINGS BEHIND COLD FRONT. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Nov 22, 1:00 PM CST, 13 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SAT NOV 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING AND POSSIBLY SMALL HAIL. AREAS AFFECTED AND TIMING: AREAS ALONG AND WEST OF A BRANSON TO VERSAILLES LINE AFTER MIDNIGHT. DISCUSSION: A STRONG COLD FRONT WILL APPROACH THE REGION LATE TONIGHT. IN RESPONSE...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THIS FEATURE AND PROGRESS EAST THROUGH THE OVERNIGHT HOURS. DUE TO THE LACK OF DEEP MOISTURE AND LOWER ATMOSPHERIC INSTABILITY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL CONTINUE SUNDAY MORNING ALONG A STRONG COLD FRONT. THIS ACTIVITY WILL MAINLY AFFECT AREAS ALONG AND EAST OF A LINE FROM BRANSON TO VERSAILLES. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. SHARPLY COLDER AIR WILL SURGE INTO THE AREA SUNDAY AND SUNDAY NIGHT. WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS TO MIDDLE TEENS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 2:35 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 40 min |
| Nov 23, 3:05 AM CST | Severe Thunderstorm Warning | SGF | Jasper | 40 min |
| Nov 23, 3:09 AM CST | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| Nov 23, 3:38 AM CST | Severe Thunderstorm Warning | SGF | Newton | 22 min |
| Nov 23, 3:55 AM CST | Severe Thunderstorm Warning | SGF | Polk | 65 min |
| Nov 23, 4:49 AM CST | Severe Thunderstorm Warning | SGF | Greene | 56 min |
| Nov 23, 5:21 AM CST | Severe Thunderstorm Warning | SGF | Christian | 54 min |
| Nov 23, 5:59 AM CST | Severe Thunderstorm Warning | SGF | Webster | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.